Texas, 2010

Flash Flood and Hail in Texas, June 13, 2010

June 13, 2010 · NWS MAF · 4 events in 1 county or zone

A dryline was present across the Permian Basin southward to the Davis Mountains with abundant moisture to the east. This feature along with a shortwave passing through the region provided enough instability and moisture to contribute to severe hail and flooding in Pecos county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline was present across the Permian Basin southward to the Davis Mountains with abundant moisture to the east. This feature along with a shortwave passing through the region provided enough instability and moisture to contribute to severe hail and flooding in Pecos county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 4:01 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 13, 4:01 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT SUN JUN 13 2010

.UPDATE...
UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH 313.

&&

.DISCUSSION...
DEWPOINTS IN THE MID TO UPPER 60S ARE CREATING A VERY UNSTABLE
ENVIRONMENT ACROSS THE EASTERN PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS...AND LOWER TRANS PECOS REGION. DESPITE MODEST SHEAR
VALUES...THE INSTABILITY SHOULD BE ENOUGH TO CREATE SCATTERED
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY ALONG A
DRYLINE FROM NEAR LAMESA TO FORT STOCKTON AND AREAS TO THE EAST.
THEREFORE SEVERE THUNDERSTORM WATCH 313 HAS BEEN ISSUED FOR THESE
AREAS UNTIL MIDNIGHT. THE FORECAST PRODUCTS HAVE BEEN UPDATED TO
REFLECT THE WATCH ISSUANCE.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT SUN JUN 13 2010/

DISCUSSION...
THE DRYLINE HAS SURGED EASTWARD TODAY ACROSS SOUTHEAST NEW MEXICO
AND INTO THE PERMIAN BASIN...SOUTHWARD THROUGH THE DAVIS
MOUNTAINS. A CU FIELD HAS ALREADY DEVELOPED FROM NEAR LAMESA...TO
MIDLAND...TO FORT STOCKTON AND ONE STORM IS NOW TRYING TO DEVELOP
JUST NORTH OF FORT STOCKTON. LAPS INDICATES SBCAPE HAS CLIMBED
INTO THE 3K J/KG RANGE EAST OF THE DRYLINE...ALTHOUGH 0-6 KM BULK
SHEAR MAGNITUDES REMAIN NEAR 15 TO 25 KT FOR MOST OF THE REGION.
THE MID LEVEL FLOW WILL INCREASE SLOWLY THROUGH THE LATE AFTERNOON
AND EVENING HOURS AS AN UPPER LOW PASSES OVER THE CENTRAL ROCKIES.
A SLIGHT INCREASE IN DEEP LAYER SHEAR WILL LIKELY SUPPORT A FEW
SUPERCELLS ALONG THE DRYLINE DURING THIS TIME...WITH DAMAGING
DOWNBURST WINDS AND LARGE HAIL BEING THE MAIN THREATS. IN
ADDITION...AS THE DRYLINE RETREATS THIS EVENING A FEW MORE STORMS
MAY DEVELOP ALONG IT WITH AID FROM A WEAK MID LEVEL SHORTWAVE
TROUGH PASSING OVER THE PERMIAN BASIN. BOTH THE NAM12 AND RUC13
SUGGEST THIS WAVE AROUND 03Z. MEANWHILE...TO THE NORTH...MOIST
CONVECTION HAS INITIATED ALONG A STALLED BOUNDARY AND WILL MOST
LIKELY CONTINUE THROUGH THE EVENING HOURS. THIS WILL HELP
REINFORCE COLD POOL AND SEND FRONT THROUGH AT LEAST THE PANHANDLE
BY TOMORROW MORNING. THERE IS FAIRLY DECENT AGREEMENT BETWEEN THE
NWP MODELS THAT THIS FRONT WILL END UP STALLING NEAR THE NORTHERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS TOMORROW AFTERNOON
AND EVENING. ALL MODELS CONTINUE TO INDICATE A SHORTWAVE TROUGH
WILL MOVE ACROSS SOUTHEAST NEW MEXICO AND INTO THE PERMIAN BASIN
LATE TOMORROW AFTERNOON AND EVENING. COOLING 500MB TEMPS ACROSS SE
NM WILL RESULT IN MID LEVEL LAPS RATES NEAR 7-8 C/KM AHEAD OF THE
FRONT. PROGGED SFC DEWPOINTS APPEAR THEY MAY BE A LITTLE ON THE
LOW SIDE FOR TOMORROW CONSIDERING THE SOUTH SOUTHEAST FLOW THROUGH
THE BOUNDARY LAYER TONIGHT AND TOMORROW. THUS...THINK CAPE VALUES
MAY BE A BIT UNDERESTIMATED FOR TOMORROW JUST SOUTH OF FRONT. THE
DEEP LAYER SHEAR WILL ALSO INCREASE ALONG THE FRONT
TOMORROW...WITH 0-6 KM BULK SHEAR MAGNITUDES APPROACHING 40 TO 50
KT. ALL OF THIS WILL SUPPORT SUPERCELL FORMATION LATE TOMORROW
AFTERNOON AND EVENING FROM SOUTHEAST NEW MEXICO...EASTWARD THROUGH
THE WESTERN LOW ROLLING PLAINS. ACTIVITY ALONG THE DRYLINE FROM
NEAR CENTRAL EDDY COUNTY THROUGH THE DAVIS MOUNTAINS WILL ALSO BE
POSSIBLE DURING THE AFTERNOON HOURS...WITH A SURFACE LOW
DEVELOPING NEAR THE UPPER TRANS PECOS REGION. AS THE FRONT SLOWLY
DRIFTS SOUTHWARD INTO THE CENTRAL PERMIAN BASIN AFTER SUNSET...THE
SEVERE WEATHER THREAT WILL ALSO. ISOLATED TORNADOES ALSO REMAIN
POSSIBLE ACROSS THE BOUNDARY...WHERE NESLY FLOW WILL SUPPORT 0-1
KM HELICITY > 150 M2/S2.

THE STRONGEST ACTIVITY WILL SHIFT NORTHEASTWARD WITH THE SHORTWAVE
TROUGH THROUGH THE LATE EVENING HOURS. BY TUESDAY AFTERNOON THE
BOUNDARY WILL MOST LIKELY REMAIN NEAR THE PERMIAN BASIN THROUGH
SOUTHEAST NEW MEXICO. EASTERLY TO SOUTHEASTERLY UPSLOPE FLOW WILL
PUSH THE DRYLINE BACK TO THE WEST. YET ANOTHER SHORTWAVE EMBEDDED
IN THE SOUTHWEST FLOW WILL PASS OVER THE TRANS PECOS AND INTO THE
PERMIAN BASIN TOMORROW RESULTING IN MORE THUNDERSTORM/RAIN
CHANCES. AT THE MOMENT...THE BEST CHANCES APPEAR TO BE ACROSS
SOUTHEAST NEW MEXICO...THE HIGHER TERRAIN...AND ALONG THE STALLED
FRONT. AN UPPER RIDGE AXIS WILL SLOWLY BUILD OVER EAST TEXAS FROM
THE EAST BY WEDNESDAY...BUT SLIGHT CHANCE POPS (CHANCE OVER DAVIS
MOUNTAINS) WILL CONTINUE WITH THE SOUTHWEST FLOW ALOFT REMAINING
OVERHEAD AND SUFFICIENT BOUNDARY LAYER MOISTURE IN PLACE WITH
SOUTHEAST FLOW PRESENT. NO SIGNIFICANT CHANGES WERE MADE AFTER DAY
5. A WARM/MUGGY TREND IS EXPECTED FOR THIS WEEKEND AS THE RIDGE
AXIS BEGINS TO MOVE OVERHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74  94  71  90  /  40  40  50  30
CARLSBAD NM                64  98  67  94  /  10  40  20  30
DRYDEN TX                  74  98  74  96  /  20  10  20  10
FORT STOCKTON TX           72  97  73  94  /  50  30  30  20
GUADALUPE PASS TX          64  90  63  88  /  10  30  10  20
HOBBS NM                   68  90  65  89  /  30  50  30  30
MARFA TX                   63  93  63  89  /  20  30  30  30
MIDLAND INTL AIRPORT TX    74  95  71  92  /  50  40  50  30
ODESSA TX                  74  96  72  93  /  50  40  50  30
WINK TX                    69  99  73  96  /  30  40  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/10
Hazardous weather outlook, Jun 13, 12:30 PM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT SUN JUN 13 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
130 PM CDT SUN JUN 13 2010 /1230 PM MDT SUN JUN 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...
GENERALLY EAST OF AN ARTESIA TO CANDELARIA LINE. ANY STORMS THAT
DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL. IN ADDITION...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST OF A
SEMINOLE TO ALPINE LINE. THE MAIN CONCERN WITH THESE THUNDERSTORMS
WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAVY
RAINFALL MAY LEAD TO THE POSSIBILITY OF LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
GENERALLY ALONG AND EAST OF A CARLSBAD NEW MEXICO TO MARATHON
TEXAS LINE. THE MAIN CONCERNS WILL BE DAMAGING WINDS...LARGE
HAIL...HEAVY RAINFALL...LOCALIZED FLASH FLOODING AND FREQUENT
LIGHTNING. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE ACROSS
THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS AS A
COLD FRONT MOVES INTO THE AREA LATE MONDAY AFTERNOON.

ON TUESDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS THE SOUTHEAST NEW MEXICO PLAINS...WESTERN PERMIAN BASIN AND
UPPER TRANS PECOS REGION. THE MAIN CONCERNS WILL BE DAMAGING
WINDS...LARGE HAIL...HEAVY RAINFALL...LOCALIZED FLASH FLOODING
AND FREQUENT LIGHTNING.

THE CHANCE FOR THUNDERSTORMS ACROSS MOST OF WEST TEXAS AND
SOUTHEAST NEW MEXICO WILL REMAIN IN THE FORECAST INTO THE MIDDLE
OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 13, 1:46 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SUN JUN 13 2010

TXZ075-132030-
PECOS-
246 PM CDT SUN JUN 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTH CENTRAL PECOS COUNTY UNTIL 330 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED ABOUT 10
MILES NORTH OF FORT STOCKTON AT 243 PM CDT...MOVING NORTHEAST AT 15
MPH.

THIS THUNDERSTORM WILL MAINLY IMPACT MOTORISTS ON FARM TO MARKET
ROAD 1053 NORTH OF FORT STOCKTON. PENNY SIZED HAIL...STRONG WIND
GUSTS NEAR 50 MPH AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 13, 4:54 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CDT SUN JUN 13 2010

TXZ075-132330-
PECOS-
554 PM CDT SUN JUN 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL PECOS COUNTY UNTIL 630 PM CDT...

A THUNDERSTORM WITH NICKEL SIZE HAIL AND GUSTY WINDS WAS LOCATED
OVER FORT STOCKTON AT 554 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 13, 5:01 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT SUN JUN 13 2010

TXZ081-132345-
BIG BEND AREA-
601 PM CDT SUN JUN 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
SOUTHEASTERN BREWSTER COUNTY UNTIL 645 PM CDT...

AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED NEAR HEATH
CANYON...OR ABOUT 22 MILES SOUTHEAST OF THE INTERSECTION OF U.S.
HIGHWAY 385 AND FARM TO MARKET ROAD 2627...MOVING NORTHEAST AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZED HAIL...STRONG
WIND GUSTS TO 55 MPH...FREQUENT LIGHTNING STRIKES AND VERY HEAVY
RAIN...AND WILL AFFECT FARM TO MARKET ROAD 2627 IN FAR SOUTHEASTERN
BREWSTER COUNTY. SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES
YOUR LOCATION.

&&

The radar

The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Pecos

When
June 13, 5:22 PM CST to 5:27 PM CST
Where
Pecos County, 1.19 mi W of Ft Stockton
Measured
1.75 in hail
Reported by
Public
Coordinates
30.880, -102.890

Hail, Pecos

When
June 13, 5:30 PM CST to 5:35 PM CST
Where
Pecos County, 1.78 mi W of Ft Stockton
Measured
1.25 in hail
Reported by
Public
Coordinates
30.880, -102.900

Flash Flood, Pecos

When
June 13, 6:32 PM CST to 7:32 PM CST
Where
Pecos County, Ft Stockton to 0.57 mi N of Ft Stockton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.880, -102.870

Law enforcement closed a bridge due to high water in Rooney Park.

Hail, Pecos

When
June 13, 6:57 PM CST to 7:02 PM CST
Where
Pecos County, 3.64 mi SE of Ft Stockton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.840, -102.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241451, 241452, 241450, 241453.